Alert archive / California / Flash Flood Warnings in 2005

Flash Flood Warning 94, NWS San Diego, CA

August 7, 2005San Diego County, California

NWS San Diego, CA issued this flash flood warning at Aug 7, 2005, 11:35 AM PDT for San Diego County, California. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 7, 2005, 11:35 AM PDT (18:35 UTC)
Expired
Aug 7, 2005, 2:30 PM PDT
In force
3 hr
Issued by
NWS San Diego, CA
Area
Counties, with a storm outline in the text

County San Diego County, CA

The radar

The San Diego radar (KNKX), 55 km from the middle of the area, began a volume at 18:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

San Diego, CA (KNKX), launched 12:00Z, 6.6 hours before the alert went out and 72 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 12:00Z on 2005-08-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 12:00Z on 2005-08-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -13 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1094 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
-13 m²/s²
0-3 km storm-relative helicity
19 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS56 KSGX 071838
FFWSGX
CAC073-072130-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN DIEGO CA
1135 AM PDT SUN AUG 7 2005

THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EASTERN SAN DIEGO COUNTY IN SOUTHWEST CALIFORNIA

* UNTIL 230 PM PDT

* AT 1135 AM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED  
SEVERAL STORMS DEVELOPING OVER THE SAN DIEGO COUNTY MOUNTAINS. ONE 
STORM WAS TO THE EAST OF WARNER SPRINGS...ONE WAS NEAR CUYAMACA 
PEAK...ONE BETWEEN MOUNT LAGUNA NAD ALPINE...AND ANOTHER BETWEEN 
PORERO AND BOULEVARD. THE STORM WERE NEARLY STATIONARY. OTHER STORMS 
WILL BE DEVELOPIING ACROSS THE SAN DIEGO COUNTY MOUNTAINS DURING THE 
AFTERNOON. 

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  WARNER SPRINGS...RANCHITA...OAK GROVE...MOUNT LAGUNA...LAKE
  HENSHAW...DESCANSO AND CAMPO.

MUD SLIDES AND ROCK SLIDES ARE EXPECTED WITH THIS STORM. MUD SLIDES
AND ROCK SLIDES CAN POTENTIALLY TRAP AND KILL PEOPLE CAUGHT IN THEIR
PATH.

RESIDENTS AND MOTORISTS IN AND BELOW RECENTLY BURNED AREAS IN 2003 
AND 2004 SHOULD BE ALERT TO HEAVY MUD AND DEBRIS FLOWS WHICH MAY 
BLOCK ROADS AND CULVERTS. POTENTIALLY DANGEROUS FLOODING AND 
PROPERTY LOSS COULD RESULT IN AREAS WHERE RUNOFF IS RESTRICTED OR 
BLOCKED.

LAT...LON 3261 11626 3299 11641 3341 11638 3342 11686
      3260 11652

$$
PURPURA
3 follow-up statements
000 
WGUS76 KSGX 071945
FFSSGX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SAN DIEGO CA
1245 PM PDT SUN AUG 7 2005

CAC073-072130-
SAN DIEGO CA-
1245 PM PDT SUN AUG 7 2005

...A FLASH FLOOD WARNING CONTINUES UNTIL 230 PM PDT FOR EASTERN SAN
DIEGO COUNTY...

AT 1240 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE THUNDERSTORMS PRODUCING FLASH FLOODING. THE STRONGEST STORM 
WAS 5 MILES EAST OF JULIAN JUST SOUTH OF HIGHWAY 78. ANOTHER AREA OF 
STRONG THUNDERSTORMS EXTENDED FROM PINE VALLEY SOUTH TO CAMPO AND 
JUST SOUTH OF SCISSORS JUNCTION ALONG HIGHWAY S2. LITTLE MOVEMENT OF 
THE STORMS WAS INDICATED...AND THAT WILL ONLY PROLONG THE HEAVY 
RAINS AND FLOODING.

HIGHWAYS AT HIGHEST RISK OF FLOODING INCLUDE HIGHWAY 78 EAST OF 
JULIAN AND HIGHWAY 94 NEAR CAMPO.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WARNER
SPRINGS...RANCHITA...OAK GROVE AND LAKE HENSHAW.

RESIDENTS AND MOTORISTS IN AND BELOW RECENTLY BURNED AREAS SHOULD BE
ALERT TO HEAVY MUD AND DEBRIS FLOWS WHICH MAY BLOCK ROADS AND
CULVERTS. POTENTIALLY DANGEROUS FLOODING AND PROPERTY LOSS COULD
RESULT IN AREAS WHERE RUNOFF IS RESTRICTED OR BLOCKED.

FLOODING IS OCCURRING OR IS IMMINENT. MOST FLOOD RELATED DEATHS OCCUR
IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS WATER COVERED BRIDGES...
DIPS...OR LOW WATER CROSSINGS. NEVER TRY TO CROSS A FLOWING STREAM...
EVEN A SMALL ONE...ON FOOT. TO ESCAPE RISING WATER MOVE UP TO HIGHER
GROUND.

LAT...LON 3261 11626 3299 11641 3341 11638 3342 11686 3260 11652

$$

MAXWELL
000 
WGUS76 KSGX 071945 CCA
FFSSGX

FLASH FLOOD STATEMENT...CORRECTION
NATIONAL WEATHER SERVICE SAN DIEGO CA
1245 PM PDT SUN AUG 7 2005

CAC073-072130-
SAN DIEGO CA-
1245 PM PDT SUN AUG 7 2005

...A FLASH FLOOD WARNING CONTINUES UNTIL 230 PM PDT FOR EASTERN SAN
DIEGO COUNTY...

AT 1240 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE THUNDERSTORMS PRODUCING FLASH FLOODING. THE STRONGEST STORM 
WAS 5 MILES EAST OF JULIAN JUST SOUTH OF HIGHWAY 78. ANOTHER AREA OF 
STRONG THUNDERSTORMS EXTENDED FROM PINE VALLEY SOUTH TO CAMPO...AND 
ANOTHER STORM WAS JUST SOUTH OF SCISSORS JUNCTION ALONG HIGHWAY S2. 
LITTLE MOVEMENT OF THE STORMS WAS INDICATED...AND THAT WILL ONLY 
PROLONG THE HEAVY RAINS AND FLOODING.

HIGHWAYS AT HIGHEST RISK OF FLOODING INCLUDE HIGHWAY 78 EAST OF 
JULIAN AND HIGHWAY 94 NEAR CAMPO.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WARNER
SPRINGS...RANCHITA...OAK GROVE AND LAKE HENSHAW.

RESIDENTS AND MOTORISTS IN AND BELOW RECENTLY BURNED AREAS SHOULD BE
ALERT TO HEAVY MUD AND DEBRIS FLOWS WHICH MAY BLOCK ROADS AND
CULVERTS. POTENTIALLY DANGEROUS FLOODING AND PROPERTY LOSS COULD
RESULT IN AREAS WHERE RUNOFF IS RESTRICTED OR BLOCKED.

FLOODING IS OCCURRING OR IS IMMINENT. MOST FLOOD RELATED DEATHS OCCUR
IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS WATER COVERED BRIDGES...
DIPS...OR LOW WATER CROSSINGS. NEVER TRY TO CROSS A FLOWING STREAM...
EVEN A SMALL ONE...ON FOOT. TO ESCAPE RISING WATER MOVE UP TO HIGHER
GROUND.

LAT...LON 3261 11626 3299 11641 3341 11638 3342 11686 3260 11652

$$

MAXWELL
000 
WGUS76 KSGX 072048
FFSSGX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SAN DIEGO CA
143 PM PDT SUN AUG 7 2005

CAC073-072130-
SAN DIEGO CA-
143 PM PDT SUN AUG 7 2005

...A FLASH FLOOD WARNING CONTINUES UNTIL 230 PM PDT FOR EASTERN SAN
DIEGO COUNTY...

AT 145 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE THUNDERSTORMS PRODUCING HEAVY RAINFALL OVER THE WARNED 
AREA. THE THUNDERSTORMS PRODUCING THE HEAVIEST RAINFALL WERE LOCATED 
MIDWAY BETWEEN JULIAN AND OCOTILLO WELLS. OTHER HEAVY STORMS WERE 
LOCATED FROM PALOMAR MOUNTAIN SOUTH TO POTRERO. 

MUD SLIDES AND ROCK SLIDES ARE POSSIBLE WITH THESE STORMS. MUD 
SLIDES AND ROCK SLIDES CAN POTENTIALLY TRAP AND KILL PEOPLE CAUGHT 
IN THEIR PATH.

RESIDENTS AND MOTORISTS IN AND BELOW RECENTLY BURNED AREAS SHOULD BE
ALERT TO HEAVY MUD AND DEBRIS FLOWS WHICH MAY BLOCK ROADS AND
CULVERTS. POTENTIALLY DANGEROUS FLOODING AND PROPERTY LOSS COULD
RESULT IN AREAS WHERE RUNOFF IS RESTRICTED OR BLOCKED.

LAT...LON 3261 11626 3299 11641 3341 11638 3342 11686

$$

PURPURA

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this flash flood warning went out at Aug 7, 9:30 AM PDT, 2 hours 5 minutes earlier.

Area forecast discussion, Aug 7, 9:30 AM PDT, 2 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
930 AM PDT SUN AUG 7 2005

.SYNOPSIS...MOISTURE FROM THE SOUTHEAST WILL CONTINUE TO BRING
THUNDERSTORMS TO THE MOUNTAINS AND DESERTS...MAINLY IN THE
AFTERNOONS AND EVENINGS. A FEW STORMS COULD DRIFT WEST OF THE
MOUNTAINS INTO THE VALLEYS TODAY. A SHALLOW MARINE LAYER WILL CAUSE
AREAS OF LOW CLOUDS AND FOG NEAR THE COAST IN THE NIGHTS AND
MORNINGS.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

DEBRIS CLOUDS WERE FLOWING ACROSS SAN COUNTY FROM THE E THIS
MORNING. LOW CLOUDS AND LOCAL FOG WERE INTO MOST COASTAL AREAS AND
THE FAR WRN INLAND SAN VALLEYS AND STRATUS REMAINS EXTENSIVE
OFFSHORE. THE 12Z NKX SOUNDING HAD A MODERATELY STRONG INVERSION
BASED NEAR 1000 FT. THE SOUNDING WAS MOIST AND UNSTABLE WITH A PW OF
1.85 INCHES AND WEAK SE FLOW THROUGH THE MID LEVELS.

EXPECT ANOTHER VERY ACTIVE CONVECTIVE DAY TODAY WITH FLASH FLOOD
PRODUCING THUNDERSTORMS IN THE MOUNTAINS AND DESERTS. SOME OF THESE
STORMS COULD BE SEVERE AND A FEW COULD DRIFT W OF THE MOUNTAINS INTO
THE INLAND VALLEYS...MAINLY THE INLAND EMPIRE. THE FLOW ALOFT WILL
REMAIN LIGHT BUT ABUNDANT MOISTURE WILL CONTINUE FOR MORE
THUNDERSTORMS EACH DAY...MAINLY IN THE MOUNTAINS AND DESERTS DURING
THE AFTERNOONS AND EVENINGS. THE STRONG UPPER HI OVER THE SW WILL
KEEP THE MARINE LAYER SHALLOW AND MOSTLY CONFINED TO THE COASTAL
AREAS. MINOR TEMP CHANGES IN MOST AREAS...HOWEVER THE MARINE LAYER
AND THE EXACT DISTRIBUTION OF MONSOONAL CLOUD COVER AND RH WILL HAVE
THE MOST IMPACT ON LOCAL TEMPS.

LONGER RANGE PROGS INDICATE THE UPPER HI WILL WEAKEN AND SHIFT EAST
FOR A LITTLE DECREASE IN THE MONSOONAL MOISTURE AND ASSOCIATED
THUNDERSTORM ACTIVITY TOWARD THE WEEKEND. THE MARINE LAYER SHOULD
ALSO INCREASE A LITTLE BRINING MORE CLOUDS AND COOLER DAYS TO THE
COASTAL AREAS.

&&

.AVIATION...THE MARINE LAYER HAS LOWERED TO ABOUT 1100 FEET WITH
CIGS BELOW 1000 FT MSL. STRATUS HAS PUSHED INTO THE WESTERN EXTREMES
OF THE INLAND VALLEYS OF SAN DIEGO COUNTY BUT NOT THE INLAND EMPIRE.
EXPECT CLEARING TO BE A LITTLE SLOWER THAN YESTERDAY WITH STRATUS
LINGERING AT SOME BEACHES INTO THE EARLY AFTERNOON.

THUNDERSTORMS WILL DEVELOP MAINLY OVER THE MOUNTAINS AND DESERTS
LATE THIS MORNING AND CONTINUE INTO THE AFTERNOON AND EVENING. GOOD
SOUTHEAST FLOW IN THE MID LEVELS TODAY WITH LOTS OF SUBTROPICAL
MOISTURE POURING INTO THE AREA. A CHANCE FOR THUNDERSTORMS MOVING
INTO THE INLAND VALLEYS TODAY.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH IN EFFECT FOR THE MOUNTAINS...DESERTS...AND THE
INLAND EMPIRE FROM 10 AM UNTIL 8 PM SUNDAY. SEE LAXFFASGX.

&&

PUBLIC...ATKIN
AVIATION...PG
Hazardous weather outlook, Aug 7, 4:00 AM PDT, 7 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
400 AM PDT SUN AUG 7 2005

CAZ048-055-056-058-060-061-062-072300-
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN BERNARDINO COUNTY MOUNTAINS-
RIVERSIDE COUNTY MOUNTAINS-
SAN DIEGO COUNTY MOUNTAINS-
APPLE AND LUCERNE VALLEYS-
COACHELLA VALLEY-
SAN DIEGO COUNTY DESERTS-
400 AM PDT SUN AUG 7 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE
SAN BERNARDINO COUNTY MOUNTAINS
RIVERSIDE COUNTY MOUNTAINS
SAN DIEGO COUNTY MOUNTAINS
APPLE AND LUCERNE VALLEYS
COACHELLA VALLEY
SAN DIEGO COUNTY DESERTS
IN EXTREME SOUTHWESTERN CALIFORNIA.

.DAY ONE... TODAY THROUGH TONIGHT.
FLASH FLOOD WATCH IN EFFECT FROM 10 AM UNTIL 8 PM TODAY.

HIGH FLASH FLOOD POTENTIAL RATING. THUNDERSTORMS WITH AREAS OF HEAVY
RAIN ARE POSSIBLE...AND THE THREAT OF FLASH FLOODING IS
SIGNIFICANT....TODAY.

.DAYS TWO THROUGH SEVEN... MONDAY THROUGH SATURDAY. HIGH FLASH FLOOD
POTENTIAL RATING. THUNDERSTORMS WITH AREAS OF HEAVY RAIN ARE
POSSIBLE...AND THE THREAT OF FLASH FLOODING IS SIGNIFICANT....MONDAY
THROUGH TUESDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS REQUESTED FOR THIS AREA STARTING AT 10 AM.

NOTE...THE HAZARDOUS WEATHER OUTLOOK NOW INCORPORATES THE FLASH
FLOOD POTENTIAL INDEX THAT WAS ISSUED SEPARATELY IN PREVIOUS YEARS.
THE FLASH FLOOD POTENTIAL INDEX WILL BE INCLUDED IN THE HAZARDOUS
WEATHER OUTLOOK IF IT EXCEEDS THE LOW CATEGORY IN THE FIRST TWO
DAYS. THIS PRODUCT WILL BE UPDATED DAILY AT 4 AM AND 4 PM OR AS
NEEDED THROUGH SEPTEMBER 30.

MM

NNNN

The office that day

Everything else NWS San Diego, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 7, 12:08 PM PDTSevere Thunderstorm WarningSGXSan Diego45 min
Aug 7, 12:41 PM PDTSevere Thunderstorm WarningSGXSan Diego49 min
Aug 7, 1:28 PM PDTSevere Thunderstorm WarningSGXSan Diego54 min
Aug 7, 2:07 PM PDTFlash Flood WarningSGXSan Bernardino113 min
Aug 7, 2:24 PM PDTFlash Flood WarningSGXSan Diego2 hr
Aug 7, 3:11 PM PDTFlash Flood WarningSGXSan Bernardino34 min
Aug 7, 3:11 PM PDTFlash Flood WarningSGXSan Bernardino2 hr

Nearby

Flash Flood Warnings in California, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.